Florida, 2004Rip Current in Florida, May 15, 2004
May 15, 2004 · NWS MFL · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 15, 1:15 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 15, 1:15 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
215 PM EDT SAT MAY 15 2004
.DISCUSSION...MOISTURE IS INCREASING ACROSS THE AREA AT THIS TIME.
MORNING MIAMI SOUNDING REGISTERED 1.13 INCHES OF PRECIPITABLE WATER.
HOWEVER...LATEST GPS MET DATA NOW SHOWS THAT THE PWAT HAS CLIMBED TO
NEAR 1.35 INCHES AT MIAMI. UPSTREAM...NASSAU THIS MORNING HAD A PWAT
OF 1.48...BUT HIGHER NOW AS GOES SOUNDER PWAT DATA SHOWS THAT PWATS
HAVE STEADILY INCREASED OVER THE BAHAMAS TODAY. SO LOCAL AREA WILL
CONTINUE TO JUICE UP TONIGHT/TOMORROW.
MIAMI RADAR SHOWING THAT SCATTERED SHOWERS HAVE DEVELOPED ACROSS
EASTERN PORTIONS OF THE FORECAST AREA...TRACKING EVEN INTO INTERIOR
AREAS AT THIS TIME. SATELLITE IMAGERY SHOWING AN INCREASE IN
CLOUDINESS/SHOWERS OVER THE BAHAMAS...AND THIS SUGGESTS THAT MAV
GUIDANCE IS A TAD UNDERDONE REGARDING POPS FOR TONIGHT/TOMORROW...SO
WILL GO ABOVE GUIDANCE. AS MOISTURE CONTINUES TO ADVECT INTO THE
AREA IN THE RATHER STRONG EASTERLY FLOW OVERNIGHT...BELIEVE THAT A
FEW SHOWERS ARE POSSIBLE ALL THE WAY TO THE WEST COAST...WITH
SCATTERED SHOWERS EASTERN AREAS TONIGHT. SCATTERED SHOWERS THEN ARE
EXPECTED ACROSS THE ENTIRE AREA TOMORROW...WITH THE POSSIBILITY OF
JUST A FEW TSTORMS.
GFS SHOWS SIGNIFICANT DRYING TAKING PLACE BY MONDAY ACROSS NORTH AND
CENTRAL FLORIDA...BUT MOISTURE HANGS AROUND SOUTH FLORIDA MONDAY.
THEN TUESDAY AND BEYOND MOISTURE DECREASES LOCALLY AGAIN. SO MUCH OF
NEXT WEEK LOOKS DRY AGAIN. HOWEVER...FORECAST SOUNDINGS SHOW LITTLE
IF ANY CAP...SO WILL MAINTAIN ISOLATED POPS THROUGH MUCH OF THE
PERIOD. WINDS MAY FINALLY SLACKEN BY MIDWEEK SHOULD GFS VERIFY IN
ITS MORE SOUTHERN PLACEMENT OF THE WESTERN ATLANTIC SURFACE HIGH.
&&
.MARINE...CONDITIONS ARE BLOWING AT THE 15-20 KNOT SCEC CONDITIONS
MOST AREAS TODAY...AND LITTLE CHANGES ARE EXPECTED OVER THE NEXT
SEVERAL DAYS. RIP CURRENTS REMAIN AT A HIGH RISK ALL ATLANTIC
BEACHES.
&&
.FIRE WEATHER...DEWPOINT ARE NOW IN THE UPPER 60S MOST AREAS...AND
EXPECTED TO REMAIN THAT WAY NEXT SEVERAL DAYS. AS SUCH...THERE ARE
NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 73 83 74 84 / 30 30 30 20
FORT LAUDERDALE 75 83 75 83 / 30 30 30 20
MIAMI 75 84 74 83 / 30 30 30 20
NAPLES 69 88 68 88 / 10 30 30 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
57
Hazardous weather outlook, May 15, 4:37 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
537 AM EDT SAT MAY 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA
FLZ068-072-074-152200-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
537 AM EDT SAT MAY 15 2004
.DAY ONE...TODAY
...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...
STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL KEEP EAST WINDS
AROUND 20 MPH WITH HIGHER GUSTS ALONG THE EAST COAST BEACHES TODAY.
THEREFORE...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
PALM BEACH...BROWARD ...AND MIAMI-DADE COUNTIES TODAY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
...HIGH RISK OF RIP CURRENTS THROUGH MIDWEEK ALONG EAST COAST...
THE STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL REMAIN
NEARLY STATIONARY THROUGH THE MIDDLE OF THE WEEK ALLOWING EAST WINDS
TO BE AROUND 20 MPH WITH HIGHER GUSTS. THEREFORE...THE HIGH RISK OF
RIP CURRENTS WILL CONTINUE ALONG THE SOUTH FLORIDA EAST COAST
BEACHES.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FLZ063-066-067-069>071-073-075-152200-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
537 AM EDT SAT MAY 15 2004
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Rip Current, Miami-Dade
- When
- May 15, 3:35 PM EST
- Where
- Miami-Dade County, Sunny Is
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Two brothers visiting from New York City were caught in a rip current about 150 yards offshore from an unguarded section of Sunny Isles Beach. Lifeguards arriving on the scene rescued one but the other drowned.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, May 15 to 31, 2004$600,000 · 2 events
- Damaging Wind in Pennsylvania, May 15, 20048 injured · 1 event
- Lightning Strike in Virginia, May 15, 2004$150,000 · 1 event
- Lightning Strike in New Hampshire, May 15, 2004$150,000 · 1 event
- Flash Flooding in Tennessee, May 15, 2004$53,000 · 3 events
- Flash Flooding in Louisiana, May 15, 2004$50,000 · 2 events
- Lightning Strike in Maine, May 15, 2004$35,000 · 1 event
- Damaging Wind in Maryland, May 15, 2004$15,000 · 55 kt wind · 1 event
- Lightning Strike in New Hampshire, May 15, 20041 injured · 1 event
- Lightning Strike in Pennsylvania, May 15, 20041 injured · 1 event
- High Wind in North Dakota, May 15, 20045 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 15, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394550.